Missouri, 2017

Damaging Winds in Missouri, June 17 to 18, 2017

June 17 to 18, 2017 · NWS LSX · 4 events in 4 counties and zones

A strong cold front moved through the region triggering strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region triggering strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 5:31 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 5:31 PM CST, 4 hours 9 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
631 PM CDT Sat Jun 17 2017

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 317 PM CDT Sat Jun 17 2017

Focus will once again be an MCS tonight.

Convective debris today from MCS last night has slowed heating
today. STCU field developed early this morning beneath an EML,
however, breaks are finally becoming evident as cap begins to
weaken somewhat and boundary layer air destabilizes.

Expect TSRA to impact nrn portions of the CWA late this afternoon
or early evening hours. Not much change in the prev thinking with
all threats possible with any discrete storms that impact the
area. Any discrete storms shud become line segments fairly quickly
becoming mainly a wind threat. This line shud then congeal and
sink swd thru the CWA thru the night. Expect only lingering SHRA,
isod TS, across srn portions of the CWA by 12z Sun.

For Sun, expect a cooler day with nwly winds at the sfc behind
the cdfnt. Expect convective debris to linger thru the morning
hours. With cyclonic curvature across nrn and nwrn portions of the
CWA, expect a fair amount of diurnal CU to develop which shud
also help keep temps down. However, how far SW this thicker cloud
cover will extend is uncertain attm.

Tilly

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 317 PM CDT Sat Jun 17 2017

Quiet weather is expected from Sunday night through part of
Tuesday due to a surface ridge which settles across the region in
the wake of Sunday's cold front. By Tuesday afternoon, the surface
high pressure center will have moved far enough eastward for
southwesterly winds around its western periphery to bring a warm
and moist air mass back towards MO/IL. Isolated to scattered
thunderstorms will be possible within this unstable air mass.

The advection of warm and moist air will also act to sharpen a
developing warm front which then lifts northeastward on Tuesday
night and Wednesday in response to a low pressure system moving
into the north central CONUS. However, there is considerable model
disagreement after 00z Wed regarding both surface and upper air
features. Models are in general agreement that there ought to be
at least one surface front near the area at least once during the
middle and late part of next week and that the upper air pattern
becomes quasizonal with several embedded vorticity maxima, but
there is significant disagreement regarding the timing and
placement of these features.

Kanofsky

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 625 PM CDT Sat Jun 17 2017

Supercell moving swd out of IA is expected to impact KUIN shortly
after 01z. This storm shud be capable of producing damaging winds
and large hail. Otherwise, little change from prev TAFs.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 2:56 PM CST, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
356 PM CDT Sat Jun 17 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
356 PM CDT Sat Jun 17 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely this evening. The primary threats
are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

Kanofsky

In the hours before

Local storm report, Jun 17, 9:15 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     MOUNT STERLING          39.98N  90.76W
06/17/2017                   BROWN              IL   LAW ENFORCEMENT

            COUNTY SHERIFF OFFICE REPORTED SEVERAL DAMAGE CALLS. NO
            SPECIFICS AT THIS TIME AS TO THE CAUSE.

&&

EVENT NUMBER LSX1700495

JPK
Local storm report, Jun 17, 9:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1028 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 S MOUNT STERLING      39.96N  90.76W
06/17/2017                   BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

0945 PM     HAIL             2 S MOUNT STERLING      39.96N  90.76W
06/17/2017  E1.75 INCH       BROWN              IL   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZE HAIL AND SOME
            TREES AND POWER LINES DOWN SOUTH OF MOUNT STERLING.

&&

EVENT NUMBER LSX1700496
EVENT NUMBER LSX1700497

JPK
Local storm report, Jun 17, 9:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1037 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     4 NE BURTON             39.94N  91.20W
06/17/2017  M56 MPH          ADAMS              IL   ASOS

&&

EVENT NUMBER LSX1700498

JPK

The radar

The St Louis radar (KLSX), 144 km away, was scanning. The volume nearest the first event began at 03:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 17, 9:40 PM CST to 9:50 PM CST
Where
Marion County, 2.03 mi N of Woodland to 1.06 mi NNE of Hannibal Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
39.779, -91.598

Two severe storms tracked southeastward across Marion County. Several trees were blown down between Palmyra and Hannibal.

Thunderstorm Wind, Boone

When
June 17, 10:25 PM CST to 10:36 PM CST
Where
Boone County, Columbia to 2.02 mi NW of Ashland
Measured
66 kt (76 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.950, -92.330

Thunderstorm winds blew down a large tree in Columbia.

Thunderstorm Wind, Callaway

When
June 17, 10:50 PM CST
Where
Callaway County, 1.97 mi NE of Fulton Arpt to Fulton
Measured
65 kt (75 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.846, -91.970

Thunderstorm winds blew down numerous trees, tree limbs, power lines and some street light poles around town.

Thunderstorm Wind, St. Louis

When
June 18, 12:20 AM CST
Where
St. Louis County, 0.38 mi SW of Webster Groves
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.576, -90.385

Thunderstorm winds blew down a couple of trees in Oakland. One large tree caused moderate damage to a home and pulled down power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717710, 717711, 717712, 720580.